The lattice of integer partitions and its infinite extension - Archive ouverte HAL Access content directly
Journal Articles Discrete Mathematics Year : 2009

The lattice of integer partitions and its infinite extension

Matthieu Latapy
Thi Ha Duong Phan
  • Function : Author


In this paper, we use a simple discrete dynamical model to study integer partitions and their lattice. The set of reachable configurations of the model, with the order induced by the transition rule defined on it, is the lattice of all partitions of a positive integer, equipped with a dominance ordering. We first explain how this lattice can be constructed by an algorithm in linear time with respect to its size by showing that it has a self-similar structure. Then, we define a natural extension of the model to infinity, which we compare with the Young lattice. Using a self-similar tree, we obtain an encoding of the obtained lattice which makes it possible to enumerate easily and efficiently all the partitions of a given integer. This approach also gives a recursive formula for the number of partitions of an integer, and some informations on special sets of partitions, such as length bounded partitions.

Dates and versions

hal-01146085 , version 1 (27-04-2015)



Matthieu Latapy, Thi Ha Duong Phan. The lattice of integer partitions and its infinite extension. Discrete Mathematics, 2009, 309 (6), pp.1357-1367. ⟨10.1016/j.disc.2008.02.002⟩. ⟨hal-01146085⟩
47 View
0 Download



Gmail Facebook X LinkedIn More